Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Detroit, MI

October 14, 2021Genesee County, Lapeer County, Michigan

NWS Detroit, MI issued this special weather statement at Oct 14, 2021, 4:10 PM EDT for Genesee County, Lapeer County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2021, 4:10 PM EDT (20:10 UTC)
Expired
Oct 14, 2021, 5:15 PM EDT
In force
65 min
Issued by
NWS Detroit, MI
Hail
0.00 in
Wind
40

Counties Genesee County, MI, Lapeer County, MI

The radar

The Detroit radar (KDTX), 43 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS83 KDTX 142010
SPSDTX

Special Weather Statement
National Weather Service Detroit/Pontiac MI
410 PM EDT Thu Oct 14 2021
 
MIZ054-055-061-062-142115-
Genesee MI-Tuscola MI-Sanilac MI-Lapeer MI-
410 PM EDT Thu Oct 14 2021

...Strong thunderstorms will impact portions of southeastern Tuscola,
west central Sanilac, Lapeer and central Genesee Counties through 515
PM EDT...

At 410 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayville to near Gaines. Movement was east
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Mayville around 415 PM EDT.
  Clifford around 430 PM EDT.
  Grand Blanc and Kingston around 435 PM EDT.
  Marlette and Goodrich around 440 PM EDT.
  Hadley around 455 PM EDT.
  Lapeer and Metamora around 505 PM EDT.
  Imlay City, Almont and Dryden around 515 PM EDT.

Other locations impacted by these storms include Atlas, Goodland
Township, Attica, Rankin, Elba, Silverwood, Thornville, Genesee,
Burnside and Thetford Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4286 8392 4341 8347 4341 8301 4289 8299
TIME...MOT...LOC 2010Z 259DEG 29KT 4340 8342 4287 8385 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

KDK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Oct 14, 4:09 PM EDT, 1 minute earlier.

Area forecast discussion, Oct 14, 4:09 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
409 PM EDT Thu Oct 14 2021

.DISCUSSION...

Linear convection has organized along a line from Cass City to
Fowlerville with modest rainfall rates. So far observations have
come in with minimal wind (peak 20KT at MBS) given some degree of
inhibition within the boundary layer. EMC RAP mesoanalysis depicts
broad area of 800 J/kg of DCAPE amongst reservoir of 500-1000 J/kg
of SB/MLCAPE. EBS is there to preserve mature updraft structure (40-
50 knots) and expect several strong structures to expand further
south over the next several hours until the surface front makes
further inroads and diurnal enhancements fade with sunset. Weak
inversion/capping south of M-59 is expected to soon erode for the
southern half, unlocking some additional buoyancy by the time the
line arrives. Lapse rates remain meager, suppressing updraft speeds.
Based on orientation of wind shifts relative to radar thus far,
convection appears mainly coincident with the frontal slope. The pre-
frontal showers never really materialized earlier today, thus
further trimmed near-term Metro area PoPs to align with ongoing
convection.

It will take some time for the frontal slope to clear SE,
particularly south of I-94. An embedded shortwave impulse is
forecast to lift through overnight providing another opportunity for
precip. Given the elevated and shallow nature depicted via forecast
soundings, nocturnal thunderstorm activity will be limited. Large
temperature gradient develops overnight with clearing skies and
upper 40s to near 50F for northwestern locations while lingering
cloud cover and delayed FROPA keeps overnight lows in the upper 50s
to near 60F for the Metro region.

The axis of the aforementioned upper trough will tilt meridionally
on Friday bringing stronger jet energy and notable DCVA to the Great
Lakes. Plenty of available moisture to work with in the mid-upper
levels from the cooled airmass frontal wake. Wavy low-amplitude
shortwave height field suggests numerous rounds of showers and
perhaps a few embedded thunderstorms, predominantly during the PM
hours on Friday. Surface low approaches Friday night amongst
increasing deformation forcing for a persistent period of lift.
Sensibly cooler conditions arrive, approaching seasonal normals,
especially along/north of I-69. H8 temp trends drop into the low
single digits Friday night highlighting the degree of cold advection
and veering northwesterly flow. Saturday will be the chilliest day
(highs stuck in the 50s) with dwindling shower chances as the day
progresses. More cohesive NW flow with steep BL lapse rates help
bring a period of gusts in the 20-30 mph range. Lake Michigan
moisture flux will maintain ample cloudiness if not a few lake-
effect showers.

Upper level confluence ensues Sunday through Tuesday supporting a
period of drier weather. Minor height rises hint at a gradual
warming trend back toward climatological normals by mid-week with
increasing ridge amplitude across the Midwest. Stacked low brings
rain back by Thursday with increasing southwest flow.

&&

.MARINE...

Ongoing passage of a cold front has and will continue to produce a
line of showers with embedded thunderstorm activity that will sweep
across the Great Lakes through the evening. The last of the activity
will linger across Lake St. Clair and Lake Erie late this evening.
Wind direction will veer more westerly following the passage of the
front as winds remain light. A low pressure system will then move
northeast from the Ohio Valley through Lake Erie on Friday which
will push a stronger cold front across the Great Lakes later on in
the day. This system and front will produce widely scattered to
numerous showers with embedded storms throughout Friday, lasting
into Saturday morning. A much better lake response will come with
the push of cooler air behind the front as wind direction veers
northwesterly. Sustained winds nearing 20 knots looks likely across
Lake Huron on Saturday, with gusts around 25 to 30 knots. Small
Craft Advisories will be possible for the nearshore zones on
Saturday.

&&

.HYDROLOGY...

Showers and thunderstorms are on-going along a cold front dropping
through Lower Michigan. More substantial and widespread rainfall is
expected on Friday as an area of low pressure skirts past eastern SE
MI. Similar available moisture aloft on Friday compared to today,
but better vertical distribution and longer duration forcing will
produce between 0.50-1.25 inches of rainfall by Saturday morning.
The highest totals are expected across the southern four counties.
Max rainfall rates generally remain below a quarter of an inch
minimizing impacts to ponding along roadways, poor drainage, and low-
lying areas.

&&

.PREV DISCUSSION...
Issued at 123 PM EDT Thu Oct 14 2021

AVIATION...

Morning IFR has lifted early this afternoon as the warm front clears
the region. The system's cold front pushes across the state this
afternoon generating a line of showers and embedded thunderstorms,
which is already occuring over west MI at discussion time. This rain
reaches the northern TAF sites first by around the start of the
current forecast period. The line then reaches the southern sites by
20-22Z. Low clouds should begin to clear behind this front early
tonight across the northern sites. Better moisture lingers over far
southern MI which likely will keep ceilings aob 5k ft for the
Detroit terminals. Showers become possible again late tonight over
the southern sites as low pressure develops over the Ohio valley.

For DTW...Low VFR ceilings likely through the afternoon before cigs
drop to around MVFR around 21Z with the approaching line of showers.
While there is a chance of thunder with this line, confidence is not
high enough attm to include in current TAF. The cold front will help
to clear some low cloud late this evening however ceilings look to
stay around 5k ft before falling again later tonight as shower
chances increase again.

DTW THRESHOLD PROBABILITIES...

* High for ceilings aob 5,000 feet through this evening.

* Low for Thunderstorms 21-23Z today.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...KK
MARINE.......AM
HYDROLOGY....KK
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 14, 4:09 AM EDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
409 AM EDT Thu Oct 14 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-151015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
409 AM EDT Thu Oct 14 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible today, capable of
producing wind gusts to 50 mph as they track east-northeast at 40
mph. The chance for thunderstorms will diminish tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of non-severe thunderstorms south of I-69 Friday
and Friday night, as low pressure tracks up to the southern Michigan
border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-151015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
409 AM EDT Thu Oct 14 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible today, capable of
producing wind gusts to 45 knots as they track east-northeast at 35
knots. The chance for thunderstorms will diminish tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms over Lake St. Clair and Lake Erie Friday
and Friday night, as low pressure tracks through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Oct 14, 2:58 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
258 PM EDT Thu Oct 14 2021

MIZ053-060-061-142000-
Shiawassee MI-Genesee MI-Saginaw MI-
258 PM EDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of southern Saginaw,
north central Shiawassee and northwestern Genesee Counties through
400 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oakley, or near Chesaning, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  St. Charles around 310 PM EDT.
  Montrose around 325 PM EDT.
  Bridgeport around 335 PM EDT.
  Birch Run around 340 PM EDT.
  Frankenmuth around 350 PM EDT.

Other locations impacted by this storm include Brant, Shiawassee
National Wildlife Refuge, Fosters, Arthur, Burt, Gera, Layton Corners
and Buena Vista Township.

People attending Frankenmuth Oktoberfest should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4348 8370 4318 8370 4308 8426 4329 8431
TIME...MOT...LOC 1858Z 244DEG 25KT 4318 8418

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Oct 14, 4:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
410 PM EDT Thu Oct 14 2021

MIZ054-055-061-062-142115-
Genesee MI-Tuscola MI-Sanilac MI-Lapeer MI-
410 PM EDT Thu Oct 14 2021

...Strong thunderstorms will impact portions of southeastern Tuscola,
west central Sanilac, Lapeer and central Genesee Counties through 515
PM EDT...

At 410 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayville to near Gaines. Movement was east
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Mayville around 415 PM EDT.
  Clifford around 430 PM EDT.
  Grand Blanc and Kingston around 435 PM EDT.
  Marlette and Goodrich around 440 PM EDT.
  Hadley around 455 PM EDT.
  Lapeer and Metamora around 505 PM EDT.
  Imlay City, Almont and Dryden around 515 PM EDT.

Other locations impacted by these storms include Atlas, Goodland
Township, Attica, Rankin, Elba, Silverwood, Thornville, Genesee,
Burnside and Thetford Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4286 8392 4341 8347 4341 8301 4289 8299
TIME...MOT...LOC 2010Z 259DEG 29KT 4340 8342 4287 8385

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KDK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:58 PM EDTSpecial Weather StatementDTXSaginaw62 min
Oct 14, 4:36 PM EDTSpecial Weather StatementDTXLenawee54 min
Oct 14, 5:31 PM EDTSpecial Weather StatementDTXMonroe59 min
Oct 14, 6:14 PM EDTSpecial Marine WarningDTX38 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.